Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 14, 2018Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Jul 14, 2018, 6:45 PM EDT for Allegany County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 6:45 PM EDT (22:45 UTC)
Expired
Jul 14, 2018, 7:15 PM EDT
In force
30 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS81 KBUF 142245
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
645 PM EDT SAT JUL 14 2018

NYZ021-142315-
Allegany-
645 PM EDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

At 645 PM EDT, a strong thunderstorm was located near Whitesville, or
9 miles east of Wellsville, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wellsville, Whitesville, Andover, Stannards and Paynesville. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4200 7797 4214 7798 4221 7774 4202 7775
      4200 7775
TIME...MOT...LOC 2245Z 258DEG 42KT 4210 7776 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:59 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 14, 4:59 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
459 PM EDT Sat Jul 14 2018

.SYNOPSIS...
A weak system will drift through the area through the evening
yielding some showers and thunderstorms. Moisture and shower
chances will become more relegated to the Southern Tier on
Sunday while the heat starts to increase. By Monday, very hot
and humid conditions will be apparent across the area. A big
pattern shift to much cooler and briefly wetter conditions comes
by mid-week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Showers and embedded thunderstorms will continue across Western
and North Central NY as a shortwave trough tracks across the
eastern Great Lakes late this afternoon. Overall, intensity has
been lackluster with the exception of the showers and
thunderstorms coming onshore across northern Chautauqua and
Southern Erie counties. Although moderate to heavy rain is
expected in these showers and thunderstorms, this area has
stablized due to the lake breeze that came onshore earlier
today. That being said, favorable conditions for stronger
thunderstorms exists further east towards interior NY.

The aforementioned short wave to our west will continue to
advance eastward the remainder of the day. In the environment
ahead of it, our morning PWAT was 1.44 inches, and continued
warm advection will yield higher PWAT values through the balance
of the day. Thus, what convection is spurred by this incoming
short wave trough may result in periods of heavy rain. That
said, given transient support for ascent, storms should move
along progressively, and the threat for flash flooding is low as
a result.

CAPE values really don't vault upward rapidly this afternoon
with only roughly 1000 J/kg present over the interior portions
of the CWA. This combined with paltry shear on the order of 20
kts in the 0-6 km layer would indicate only a very modest chance
of a damaging wind gust over the areas outside of the lake
shadows. This CAPE will most likely be harnessed and the short
wave through moves across the area through the afternoon hours,
which will result in a nice overlay of modest synoptic support
for ascent with modest instability/shear.

Large scale moisture above the boundary layer starts to become
more limited to the Southern Tier with the passage of the short
wave trough this evening. As this occurs, PoPs have been limited
progressively farther south as a result. A brief interlude of
nil synoptic ascent follows for the overnight before another
weak wave moves along or just south of the NY/PA border on
Sunday. Given ample low level moisture, this should allow for
showers and thunderstorms to again develop in the Southern Tier.
Farther north, drier air off the deck will start to limit
chances.

With deeper moisture in place for the balance of the day today,
temperatures may not have a ton of additional upward mobility
today. Likewise, with clouds locked in, low temperatures tonight
will stay well above normal with no chance of substantial
radiational cooling. But by Sunday, reduction in layer RH values
will mean sun again returning, especially to the northern half
of the CWA. As a result, temperature should start to jump up
well above normal again on Sunday with drastically increased
humidity values, as well. Even with this, though, we are likely
to fall several degrees short of heat advisory criteria.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As this period opens Sunday night...any leftover isolated convection
across the Southern Tier will quickly dissipate early in the evening
with diminishing heating...leaving behind an otherwise dry and quiet
night as broad upper-level ridging builds eastward across New York
State. Meanwhile uncomfortable conditions will continue to prevail...
with overnight lows ranging between the mid 60s and lower 70s along
with continued dewpoints in the mid to upper 60s.

On Monday the axis of the upper level ridge will quickly slide east
across New England and out to sea...while a southwesterly flow of
warmer and even more humid air overspreads our area in between surface
high pressure situated well offshore of the southeastern states...
and an upper level trough/attendant surface cold front that will be
digging its way southeastward across the Central Great Lakes. Compared
to yesterday...the latter system looks to get a little closer to our
area during the day...with a little better moisture increase also noted
in the latest model guidance.

As the day progresses...diurnal heating of our very warm and humid
airmass will lead to the development of moderate amounts of surface-
based instability in areas away from lake influences...with developing
lake breeze boundaries and the approach of the aforementioned upstream
system helping to drive the development of another round of scattered
to numerous showers and storms inland from the lakes. These may begin
as early as late morning or midday along the lake breeze boundary
east of Lake Erie...with this activity then becoming increasingly
numerous and spreading northeastward across the Southern Tier and
Genesee Valley/Finger Lakes through the course of the afternoon.
With only very weak shear forecast to be in place...we still expect
this activity to be largely "garden variety" in nature at this time.

With respect to temperatures and humidity levels...Monday should
easily be the most uncomfortable day of the week. While 850 mb
temps have trended downward a little and now appear supportive
of highs mainly in the mid to upper 80s with only a few spots
reaching 90 degrees...these may well be offset by somewhat higher
dewpoints in the lower 70s...such that peak apparent temperatures
may still manage to reach into the mid 90s across a good portion
of the lake plains during the afternoon. If realized...such readings
would eventually warrant a round of Heat Advisories...a mention of
which remains in the Hazardous Weather Outlook.

Monday night and Tuesday morning the digging upper level trough will
push its attendant cold front eastward and across our region.
Increasing height falls/DCVA aloft and good low level convergence
along the cold front will provide plenty of lift that will interact
with plentiful moisture across our region (PWATS of as high as 2.0
inches)...thereby generating a welcome round of fairly widespread
showers and scattered thunderstorms...for which PoPs have been bumped
up into the categorical range. Given the high atmospheric moisture
content and unfavorable timing of the front with respect to the diurnal
cycle...the main threat from the convection will be for torrential
downpours and locally heavy rainfall...though collapsing heavier
precip cores could still lead to a non-zero risk of a few isolated
strong to locally damaging wind gusts. All of this will continue
to be highlighted within the Hazardous Weather Outlook.

Over the past 12 to 18 hours the model guidance has been trending
progressively faster with the timing of the frontal passage...with
a consensus of the 12z guidance now bringing the boundary through
a good portion of our area by daybreak Tuesday...before pushing
it completely to our east by mid to late Tuesday morning. For our
region...this would result in convective coverage peaking during
the second half of Monday night before steadily diminishing from
west to east during the Tuesday...with mid and late Tuesday
afternoon now in fact appearing to be largely dry save for some
leftover scattered light showers along our southeastern periphery.
After one more sultry night Monday night...the passage of the cold
front will be followed by an influx of progressively cooler and
drier air during Tuesday...which will result in more comfortable
afternoon highs of around 80...and surface dewpoints falling off
into the upper 50s and lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
In the wake of Tuesday's cold front...Canadian high pressure and
much cooler/drier air initially draped across the Upper Great Lakes
and Upper Midwest Tuesday night will gradually settle southeastward
across our region through Thursday...before drifting east and off
the New England coastline Thursday night and Friday. This will lead
to a prolonged period of dry and uneventful weather that will last
through Thursday night...before returning warmth and moisture on the
backside of the departing ridge perhaps allows for the return of
a few isolated to widely separated showers or storms to extreme far
western New York by later Friday afternoon. With respect to temps...
850 mb temperatures within a couple degrees either side of +10C on
Wednesday will slowly but steadily warm back into the mid teens by
Friday...allowing daytime highs in the mid to upper 70s Wednesday to
climb back into the lower to mid 80s by the end of the work week.
Meanwhile humidity levels will be very comfortable through Thursday
thanks to surface dewpoints ranging in the lower to mid 50s...before
these creep back upward a bit on Friday.

Looking a bit further out into the first half of next weekend...the
medium range guidance remains in decent agreement on either a mid
level trough or closed low pushing into the Central Great Lakes
Friday night and Saturday. Out ahead of this system...a general
southerly flow will continue to advect increasing amounts of warmth
and moisture into our region...with increasing height falls/DCVA
attendant to the trough interacting with this warmer/more humid
airmass and leading to renewed chances for at least some scattered
convection by Saturday.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
VFR conditions outside of thunderstorms are likely through the
rest of the day. Brief visibility restriction to MVFR are likely
where storms do develop through the evening. Low level moisture
will continue to increase, which will allow for valley fog again
tonight in the Southern Tier, which should mix out efficiently
after sunrise on Sunday.

Outlook...

Sunday...VFR except locally MVFR in showers/thunderstorms.
Monday...VFR except locally MVFR in showers/thunderstorms.
Tuesday...VFR/MVFR in showers and thunderstorms.
Wednesday...VFR.
Thursday...VFR.

&&

.MARINE...
A weak cool front will cross the Eastern Great Lakes this
evening. However, light winds and waves will accompany it
outside of thunderstorms. A building ridge Sunday and Monday
will maintain waves less than 2 feet on the lakes.

A stronger cold front will pass across the Eastern Great Lakes
region Tuesday, with west to northwest winds freshening Tuesday
night and Wednesday. This may bring wave heights and wind speeds to
advisory levels, especially on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries
NEAR TERM...Fries/HSK
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Fries
MARINE...Fries
Hazardous weather outlook, Jul 14, 3:01 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
301 PM EDT Sat Jul 14 2018

NYZ001>004-010-011-151915-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-
301 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The most uncomfortable day of the next week is expected on Monday,
when temperatures in the upper 80s to around 90 and high humidity
levels may lead to apparent temperatures in the mid 90s Monday
afternoon. If realized...such readings would warrant the issuance
of Heat Advisories.

A fairly strong cold front is then forecast to cross the region
Monday night and early Tuesday along with showers and scattered
thunderstorms. Some of the thunderstorms could produce locally
heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-151915-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
301 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A fairly strong cold front is then forecast to cross the region
Monday night and early Tuesday along with showers and scattered
thunderstorms. Some of the thunderstorms could produce locally
heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-014-151915-
Livingston-Ontario-
301 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The most uncomfortable day of the next week is expected on Monday,
when temperatures in the upper 80s to around 90 and high humidity
levels may lead to apparent temperatures in the mid 90s Monday
afternoon. If realized...such readings would warrant the issuance
of Heat Advisories.

A fairly strong cold front is then forecast to cross the region
Monday night and early Tuesday along with showers and scattered
thunderstorms. Some of the thunderstorms could produce locally
heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-151915-
Northern Cayuga-Oswego-Jefferson-Lewis-
301 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The most uncomfortable day of the next week is expected on Monday,
when temperatures in the upper 80s to around 90 and high humidity
levels may lead to apparent temperatures in the mid 90s Monday
afternoon. If realized...such readings would warrant the issuance
of Heat Advisories.

A fairly strong cold front is then forecast to cross the region
Monday night and Tuesday morning along with showers and scattered
thunderstorms. Some of the thunderstorms could produce locally heavy
rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-151915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
301 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A fairly strong cold front is forecast to cross the region Monday
night and Tuesday morning along with showers and scattered thunderstorms.
Some of the thunderstorms could produce localized strong gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Jul 14, 5:06 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
506 PM EDT Sat Jul 14 2018

NYZ085-142215-
Southern Erie-
Including the cities of Orchard Park and Springville
506 PM EDT Sat Jul 14 2018

...Thunderstorms with dangerous lightning through 6 PM...

An area of showers and thunderstorms will cross the southern half
of Erie county between 5 and 6 PM. While the embedded storms are
not producing a great deal of lightning...they are generating an
unusually high amount of positive strikes. These positive cloud
to ground lightning strikes are much more powerful than the
typical strikes and are often responsible for the majority of
structure fires and deaths.

Those with outdoor activities should take shelter until the
lightning threat has passed.

RSH
Special weather statement, Jul 14, 6:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
645 PM EDT SAT JUL 14 2018

NYZ021-142315-
Allegany-
645 PM EDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

At 645 PM EDT, a strong thunderstorm was located near Whitesville, or
9 miles east of Wellsville, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wellsville, Whitesville, Andover, Stannards and Paynesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4200 7797 4214 7798 4221 7774 4202 7775
      4200 7775
TIME...MOT...LOC 2245Z 258DEG 42KT 4210 7776

RSH

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.